Selva and Scott  and Domon and Webber .
Meyer et al.  hypothesize a link between glucose and lipid metabolism changes and structurally related antipsychotics such as clozapine, quetiapine and olanzapine. Their report and a paper by Liebzeit et al.  agree that, among the SGAMs, clozapine and olanzapine carry the highest risk of new-onset diabetes .
In a study comparing intramuscular olanzapine with intramuscular haloperidol and placebo , the advantage of olanzapine over haloperidol with regard to extrapyramidal motor symptoms was substantiated. Patients treated with haloperidol had a higher risk of developing acute dystonia or an ‘trapyramidal syndrome’. They also received anticholinergic drugs sig-nificantly more often than patients in the olanzapine and placebo groups.
Wudarsky et al.  found an increased prolactin level in seven out of ten young patients treated with olanzapine for first-episode schizophrenia. Since this would not be expected in an adult sample, this report lends additional support to the hypothesis that the side-effect profiles of antipsychotic drugs may be age dependent. Sholevar et al.  reported sedation as the main side- effect of olanzapine among 15 patients with childhood schizophrenia.
As with other antipsychotic drugs, there have been a number of case reports describing drug-induced neutropenia or agranulocytosis in patients receiving olanzapine [31-37]. Taken together, all this information suggests that patients who have developed blood dyscrasias on clozapine or other antipsychotic drugs may be at higher risk of developing white blood count disorders during olanzapine treatment. In contrast, a number of studies [38-44] that specifically studied patients with clozapine-induced white-blood cell abnormalities did not find any problems with white blood cell counts after switching these patients to olanzapine. The findings on many of the reported cases are confounded by the fact that patients were not on olanzapine monotherapy but received additional psychotropic drugs, in many instances other antipsychotic medications. Kodesh et al.  suggest that leucopenia may be a dose-dependent phenomenon, since leucopenia disappeared with a dose decrease in the three patients they described. An alternative explanation for these and other cases may be transient neutropenia, a phenomenon well described for clozapine and other antipsychotic medicatios . In summary, it appears to be prudent to monitor white blood cell counts in patients being treated with atypical antipsychotic drugs and who have a history of drug-induced white blood cell count disorders, as well as in patients who are treated with other drugs that bring a risk of white blood cell aberrations.
Purdon et al.  reported the response, in terms of clinical symptoms and cognitive function, measured by neuropsychological tests in 25 patients with schizophrenia randomized to treatment with quetiapine and haloperidol under double-blind conditions for 6 months. They found that quetiapine produced a greater improvement in psychotic, negative and mood symptoms and in six cognitive domains. Quetiapine also produced fewer EPSs.